Fentanyl-Laced Cocaine Found in Tennessee: Why It Matters

By Jenni Deming

Fentanyl-related overdose deaths are on the rise in Tennessee. The synthetic opioid, which can be up to 100 times stronger than morphine, is typically found in counterfeit painkillers and heroin.1 Now, the deadly substance is making its way into cocaine as well.

The surge in fentanyl overdoses has been an alarming trend in the American opioid crisis. In 2016 alone, nearly 300 Tennesseans died from fentanyl-related drug overdoses, according to the Tennessee Department of Health.2 That’s up 74 percent from the year before.

But up until now, it’s rarely made its way into other illicit drugs in the state. In October, scientists at the Tennessee Bureau of Investigation (TBI) reported a startling new discovery: cocaine samples laced with fentanyl.

It’s no longer strictly opioid users who are in danger. As Assistant Director of the TBI’s Drug Investigation Division, T.J. Jordan, said during a recent press conference, “To be blunt, what you might buy and use, thinking it’s a good time, could cost you your life.”3

Why Is This Happening?

Partygoers at a concertOriginally manufactured to help cancer patients manage pain, drug dealers figured out how to mix illegal versions of fentanyl into their supplies to produce a stronger high and stretch their stash.

In 2016, fentanyl and its analogs (such as carfentanil, which is 100 times stronger than fentanyl) claimed more than 20,000 lives across the US.4 That marks a staggering 540 percent nationwide increase in just three years.

And since synthetic opioids can look just like heroin or cocaine, it’s impossible to detect them by sight. Typically, users don’t know they’ve ingested the toxic substance until an overdose occurs. And because it’s so powerful, it only takes a microscopic amount to overdose — especially for a recreational cocaine user who isn’t accustomed to opioid use in the first place.5

Even the life-saving opioid antidote naloxone can’t always match fentanyl, according to the Federal Drug Administration:

“While overdoses from fentanyl can be reversed with naloxone, because of fentanyl’s potency, rapid onset and long-lasting respiratory depressive effects, the window of intervention may be narrower and [multiple doses of] naloxone may be needed.”6

Synthetic opioids are so potent, in fact, that first responders must be careful when treating someone who is overdosing. Even slight exposure could threaten their lives as well, especially in the case of carfentanil.7

What’s Being Done About It?

Across the country, law enforcement, medical professionals and media outlets are spreading the word about fentanyl-laced cocaine and other street drugs. But other companies are starting to lend a hand in practical ways too. One example is DanceSafe, a nonprofit public health organization that goes a step further by offering fentanyl test strips to help the public quickly tell if fentanyl is mixed with another drug they might take.

In an interview with electronic music magazine Thump, DanceSafe’s Executive Director Mitchell Gomez explains why the drug is so harmful for recreational cocaine users, who frequently snort a gram or more of the drug in one night.

“Fentanyl and some of its even more potent analogs are deadly in incredibly small doses and difficult to test for. We simply don’t know why they are ending up in non-opiate drugs,” Gomez says in the article. “A one-gram bag of pure fentanyl would be nearly 400 fatal doses.”

DanceSafe’s Founder Emanuel Sferios goes on to add, “There is absolutely no reason for a dealer to add fentanyl, a synthetic opiate, to cocaine. Cocaine users are not looking for an opiate-type high.”

Sferios and Gomez say cocaine users should never use alone and should always remain aware of the telltale symptoms of fentanyl-laced cocaine, like “sedation, drowsiness, dizziness, nausea, respiratory depression or arrest.”5 If someone suspects they’ve been exposed to the lethal drug, they should seek medical attention immediately.

How to Get Help

The surest way to keep yourself or a loved one safe from an accidental fentanyl overdose is to stop using drugs altogether. But if you’re suffering from addiction, that’s easier said than done. The stigma alone can make it difficult to ask for help when you’re ready for it.

But with the right treatment and supervision, you or your loved one can stop using and start recovering. Once you identify the underlying triggers fueling your addiction, you can begin to find healthier ways of coping with them as they arise.

You don’t have to do this alone. Reach out today and connect with a caring professional who understands exactly what you’re going through and how to support you.


Sources:

1Fentanyl.” Centers for Disease Control and Prevention, August 29, 2017.

2Increasing Number of Tennesseans Dying From Drug Overdoses.” Tennessee Department of Health, September 18, 2017.

3 Tamburin, Adam, et al. “For the first time, the TBI has found deadly fentanyl in cocaine, and investigators are worried.” The Tennessean, October 20, 2017.

4 Katz, Josh. “The First Count of Fentanyl Deaths in 2016: Up 540% in Three Years.” The New York Times, September 2, 2017.

5 Lhooq, Michelle. “How Worried Should We Be About Fentanyl-Laced Cocaine?Thump, July 19, 2017.

6FDA Advisory Committee on the Most Appropriate Dose or Doses of Naloxone to Reverse the Effects of Life-threatening Opioid Overdose in the Community Settings.” Federal Drug Administration, September 2, 2016.

7 Blau, Matt. “STAT Forecast: Opioids Could Kill Nearly 500,000 Americans in the Next Decade.” STAT, June 27, 2017.

Articles posted here are primarily educational and may not directly reflect the offerings at The Oaks. For more specific information on programs at The Oaks, contact us today.